Alert archive / New York / Flash Flood Warnings in 1996

Flash Flood Warning 33, NWS Burlington, VT

December 2, 1996Essex County, New York

NWS Burlington, VT issued this flash flood warning at Dec 2, 1996, 1:18 AM EST for Essex County, New York. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 2, 1996, 1:18 AM EST (06:18 UTC)
Expired
Dec 2, 1996, 9:15 AM EST
In force
8 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Essex County, NY

The nearest sounding before it

Albany, NY (KALB), launched 00:00Z, 6.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1996-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1996-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 427 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
427 m²/s²
0-3 km storm-relative helicity
633 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 020622
FFWBTV
NYC031-021415-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
118 AM EST MON DEC 2 1996
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  915 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH NEW YORK
 
   ...ESSEX COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADARS ESTIMATE OVER AN INCH OF RAIN
HAS FALLEN IN ESSEX COUNTY WITH LOCALIZED RAINFALL AMOUNTS APPROACHING 2
INCHES...MOST OF THIS FALLING SINCE 10 PM. THE HEAVIEST AMOUNTS APPEAR
IN THE ADIRONDACKS BETWEEN NEWCOMB AND KEENE.
 
RADAR AND SATELLITE ARE INDICATING MORE HEAVY RAIN...UPWARDS OF AN
QUARTER OF AN INCH AN HOUR MAY FALL THROUGH 3 OR 4 AM...ESPECIALLY
EASTERN ESSEX COUNTY.  THIS WILL MAKE LOCALIZED ACCUMULATIONS IN
EXCESS OF 2 INCHES WITH THE ADDITION OF EARLIER SNOWMELT.
 
STREAM...BROOK AND SMALL RIVER FLOODING IS LIKELY EARLY THIS MORNING
AS WELL AS POSSIBLE ROAD WASHOUTS.
 
 
A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR ALREADY IN
PROGRESS. SEEK HIGHER GROUND AT ONCE. DO NOT HESITATE...YOUR ONLY
ESCAPE ROUTE MAY SOON BE INUNDATED WITH FLOOD WATERS PREVENTING YOUR
ESCAPE.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING.
 
 
 
&
WHITTIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Dec 1, 9:16 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Dec 1, 9:16 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
915 PM EST SUN DEC 1 1996

FNT CRRNTLY FM JUST W OF PLB-OLD FORGE-NR BGM AND CONTG TO MV EWD.
XPCTG FNT TO RCH BTV ANRD 03Z.

WV APPEARS TO BE TRYING TO FORM ON FNT ARND MD PANHANDLE BUT SO FAR
VRY WK.  IR LOOP SHWS COOLING TOPS OVR ERN WV AND CNTRL PA.

CAN DROP FFA ACRS NRN NY AND CHMPLN VLY.  ATTM AM NOT VRY CONFIDENT
THAT WE'LL GET ENUF RAIN IN ERN/SC VT FOR FLOODING...BUT THINK IT
PRUDENT TO LV THE WATCH UP IN THOSE AREAS IN CASE WV DOES FORM AND
STALLS ANY HVY RAIN.

WNDS STL BLOWING PRETTY WL E OF FNT.  WUD FAVOR LVG WND ADVSRY UP FOR
VT AND NRN ADRNCKS.  WND STL GUSTING TO 35 MPH AT LAKE PLACID.

TEMPS LOOK OK.  JSHUD CHG WORDING ON WNDS TO "SOUTH BECOMING
SOUTHWEST" FOR VT ZNS.  SW WND FOR ST LAW VLY AND W FOR NRN ADRNDCKS.

HUGH:  NEED TEMPS FOR NE/SRN VT.

MCGILL

In the hours before

Special weather statement, Dec 1, 10:14 PM EST, 3 hours 4 minutes before
NYZ028>031-034-035-VTZ001>012-020915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1014 PM EST SUN DEC 1 1996

...A WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM...

STRONG WINDS GUSTING IN EXCESS OF 40 MPH AT TIMES IN THE VALLEYS AND
IN EXCESS OF 50 MPH IN THE HIGHER ELEVATIONS WILL CONTINUE INTO THE
EARLY MORNING HOURS.  EARLIER THIS EVENING THE WIND GUSTED TO 48 MPH
AT JERICHO VERMONT.  THE WIND WILL SUBSIDE SOME OVERNIGHT BUT WILL
STILL GUST TO 20 TO 30 MPH AT TIMES.

THE STRONG WINDS MAY CAUSE SOME TREES TO BE UPROOTED WHERE THE
GROUND IS SATURATED.  LIMBS MAY ALSO BE BLOWN DOWN WHICH IN TURN
COULD TAKE POWER LINES DOWN.

HAVE A PLAN SHOULD THE LIGHTS AND HEAT GO OFF IN YOUR HOME OR
OFFICE. HAVE SEVERAL WORKING FLASHLIGHTS ON HAND...A BATTERY
OPERATED RADIO...AND AN ALTERNATE HEAT SOURCE THAT DOES NOT REQUIRE
ELECTRICITY. IN THE HOME...YOU SHOULD HAVE PLENTY OF BOTTLED WATER
AND FOODS REQUIRING NO COOKING OR REFRIGERATION.

MCGILL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 8:49 AM ESTFlash Flood WarningBTVEssex4 hr

Nearby

Flash Flood Warnings in New York, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.